Link between Pfizer vaccine and enlarged heart confirmed

According to the Australian Department of Health (ADH) a link between mRNA covid-19 vaccines – such as Comirnaty (Pfizer) and Spikevax (Moderna) – and side effects of myocarditis and pericarditis have been established.

The ADH is advising those who administer the jabs in Australia to tell people receiving mRNA vaccines that there is a rare risk of myocarditis or pericarditis and to advise what symptoms to look out for. 

The ADH says symptoms of myocarditis or pericarditis typically appear within 1 to 5 days of vaccination. People who experience any of the following symptoms after having an mRNA COVID-19 vaccine should seek prompt medical attention:

  • chest pain
  • pressure or discomfort in the chest
  • irregular, skipped heartbeats or ‘fluttering’
  • fainting
  • shortness of breath
  • pain when breathing

A web post by the ADH says the association between the jab and the heart conditions is based on overseas data from countries where vaccines have been extensively used. 

It says the conditions are “particularly seen in males under 30 years old after the second dose of mRNA vaccine”.

The ADH statement adds: “In the US, reported rates in males were 10 cases per million after first doses, and 67 cases per million after second doses. The TGA is monitoring the risk in the Australian population.

“Most myocarditis and pericarditis cases linked to mRNA vaccination have been mild and patients have recovered quickly. Longer-term follow-up of these cases is ongoing. Myocarditis and pericarditis are not associated with the Vaxzevria (AstraZeneca) vaccine.”

The ADH says initial investigations for people presenting with symptoms or signs of myocarditis or pericarditis should include ECG, troponin, chest X-ray, and other investigations for other differential diagnoses as clinically indicated.

People who develop myocarditis or pericarditis attributed to their first dose of mRNA vaccine should defer further doses and discuss this with their treating doctor, advises ADH.

The ADH also recommends that those who experience myocarditis and/or pericarditis after an mRNA covid-19 vaccine should be referred to a cardiologist for further assessment and management, to investigate for possible causes other than vaccination, and for follow-up.

In New Zealand, Medsafe states – based on adverse reaction reports to the CARM system – there have so far been 118 incidences of myocarditis and/or pericarditis. On average only 5% of all adverse reactions are reported to CARM.

May the odds be forever in your favour.